What Is An Extravasation Injury?
Extravasation is the leakage of certain harmful medicines into the body from an IV drip or injection into and through a vein.
Some medicines will only cause slight damage and they are called irritants. Medicines that cause more serious damage are called vesicants.
Medicines such as chemotherapy and penicillin, can be dangerous when they escape from the drip or the vein. Extravasation can cause injuries ranging from blisters to cell or tissue death. Severe cases can require surgical reconstruction or lead to amputation.
What causes extravasation injuries?
The device that administers the medicine may not be secured properly, may be the incorrect size or may be placed on an area that moves a lot so it can become loose or dislodged. A needle may puncture the vein causing the medicine to go into the surrounding tissue. If the same vein is used multiple times, it can weaken. The same applies if multiple attempts are made to site the device in the same vein. Young patients are at risk because they have small veins. Older patients are at risk because their veins may be more fragile.
Signs and Symptoms
- Symptoms of an extravasation injury can include:
- Coolness or blanching at the medicine insertion site.
- Taut or stretched skin.
- Leakage of fluid at the insertion site.
- Inability to obtain blood return (not always present).
- Change in quality and flow of the infusion or injection.
- Numbness, tingling or a pins and needles feeling.
- Burning, stinging pain
- Redness may occur followed by blistering, tissue necrosis and ulceration.
Extravasation injuries are considered medical emergencies. It is important to diagnose extravasation early to avoid complications. Once extravasation has been considered one or more of the following should be carried out:
- Stop the administration of the substance;
- Obtain the assistance of someone with experience of extravasation injuries, including but not limited to a plastic surgeon;
- Elevate the hand;
- Attempt to aspirate the extravasated drug from the cannula;
- Apply a hot or cold compress;
- Wash out the area.
Thankfully extravasation injuries are uncommon, but if they do occur and have not been recognised and treated immediately the consequences can be very nasty and necessitate significant multiple surgeries. Unfortunately, should this occur there is still likely to be a cosmetically noticeable disfigurement which will be life-long and result in hyper-sensitivity and pain.
If you have suffered an extravasation injury, please do not hesitate to give our clinical negligence solicitors a call to explore whether this was avoidable and for which damages should be sought.
Extravasion Injury Case Study
Ms TD was prescribed a course of chemotherapy following her diagnosis of breast cancer and having undergone a left mastectomy. During her first cycle of chemotherapy the nurse was unable to site the cannula despite a number of attempts. Assistance was requested from the Vascular Access Team, (VAT) who were able to site the cannula in her right forearm and her chemotherapy cycle was commenced.
The second cycle of chemotherapy took place 3 weeks later. Again, the nursing staff faced similar difficulties with siting the cannula and again they had to request the assistance of the VAT in order to cannulate Ms TD before she could receive her chemotherapy.
As before, the nursing staff struggled to site the cannula during the third cycle and 2 attempts were made before they called for assistance. Once the cannula was sited Ms TD noted that it looked different to the last 2 occasions as it was raised up away from her hand and she was able to see far more of the needle than she had on previous occasions. As the cannula looked odd to her she asked whether it was properly placed, and she was reassured that it was.
The chemotherapy was commenced and after a short period of time Ms TD began to experience pain around the cannula and she noticed that it was red and swollen. She reported this to the nurse who was with her and a second nurse was asked to come over and look at her hand. She was asked if it was hurting her, she said that it was, but she had also experience some pain during the previous cycles. She was reassured by the nurse that she could carry on with the treatment. As the treatment continued the redness and the swelling continued and worsened.
When Ms TD left the hospital after her treatment her hand continued to ache and remained red and swollen. She assumed that this was a normal consequence of the treatment that she had received as the nursing staff had not appeared concerned.
Whilst at home Ms TD experienced a sharp pain in her hand while she was doing some decorating, she noticed that the pain reduced when she did not use her hand. Over the course of the next few days the hand became more swollen, with the swelling extending into her fingers, and was becoming increasingly painful and she was struggling to use it.
In light of the increased swelling and pain she contacted the hospital and was asked to attend. She was advised that she had an infection and was discharged home with antibiotics.
Her symptoms continued and when she attended for her fourth cycle of chemotherapy she was diagnosed with an extravasation injury and her chemo had to be postponed.
She was referred to a Plastic Surgeon, who confirmed that she had suffered an extravasation injury and raised the possibility of surgery, which caused Ms TD intense distress. She was also advised at her oncology review to stop chemotherapy treatment on the basis that further treatments would be likely to inhibit wound healing. She accepted this advice however she was worried that stopping chemo, whilst beneficial to her hand, might impact on her cancer prognosis.
Ms TD had to undergo a soft tissue reconstruction using a flap of skin from her forearm, and following surgery she underwent occupational therapy for scar management and was referred for cosmetic camouflage.
James Thompson was able to assist Ms TD by investigating her care with the assistance of experts in Nursing and Plastic Surgery. It was identified that the nursing staff failed to recognise during Ms TD’s third chemo cycle that the symptoms of swelling, redness and pain were indicative of an extravasation injury. Had they done so in accordance with its own drug administration policy, they should have undertaken one or a series of the following;
• Stop the administration of the substance
• Obtain the assistance of someone with experience of extravasation injuries, including but not limited to a plastic surgeon
• Elevate the hand
• Attempt to aspirate the extravasated drug from the cannula
• Apply a hot or cold compress
• Inject the area with sodium chloride
Had they acted upon the symptoms then the severity of her extravasation would have been reduced, as would the extent of her subsequent injury.
James also put forward that the numerous attempts at siting the cannula materially contributed to the extravasation injury that Ms TD suffered. Failure to site the cannula can cause a point of weakness in the wall of the vein because it may not seal very well and a leak can occur through the point of weakness.
The case was complicated by the fact that the Trust’s notes were incomplete and contradicted themselves. On the day the injury was recognised the Trust made 2 records of what had happened on the day Ms TD was injured, one indicated that all was well and nothing untoward had happened the other reflected what Ms TD actually recalled and supported the claim for negligence.
Ms TD was a good historian and her account remained consistent throughout. The same could not be said of the Trust’s evidence.
Notwithstanding the conflict of evidence, James was able to successfully conclude Ms TD case and she settled her claim for £25,000. The settlement reflected the risk that a Judge may prefer the Trust’s written records, (even with their problems) as they were made at the time and not with the benefit of hindsight. Had this been the case, the claim would not have succeeded.